Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 55, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 28, 2017, 1:39 PM CDT for Major County, Woodward County, Oklahoma. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2017, 1:39 PM CDT (18:39 UTC)
- Expired
- Mar 28, 2017, 2:07 PM CDT
- In force
- 28 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Major County, OK, Woodward County, OK
The radar
The Vance AFB radar (KVNX), 78 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
558
WUUS54 KOUN 281839
SVROUN
OKC093-153-281930-
/O.NEW.KOUN.SV.W.0055.170328T1839Z-170328T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
139 PM CDT TUE MAR 28 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Southeastern Woodward County in northwestern Oklahoma...
Western Major County in northwestern Oklahoma...
* Until 230 PM CDT
* At 138 PM CDT, a severe thunderstorm was located near Chester,
moving north at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Seiling, Chester, Quinlan and Bouse Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3666 9902 3660 9896 3651 9896 3650 9884
3646 9881 3645 9875 3616 9887 3616 9910
3668 9904
TIME...MOT...LOC 1838Z 190DEG 37KT 3623 9897
HAIL...1.00IN
WIND...60MPH
$$
031 follow-up statement
807
WWUS54 KOUN 281907
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
207 PM CDT TUE MAR 28 2017
OKC093-153-281916-
/O.CAN.KOUN.SV.W.0055.000000T0000Z-170328T1930Z/
Woodward OK-Major OK-
207 PM CDT TUE MAR 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WOODWARD AND
WESTERN MAJOR COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail up to
the size of pennies , gusty winds, and heavy rain are still possible
with this thunderstorm.
LAT...LON 3666 9902 3660 9896 3651 9896 3650 9884
3646 9881 3645 9875 3616 9887 3616 9910
3668 9904
TIME...MOT...LOC 1903Z 190DEG 37KT 3652 9891
$$
03What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 12:46 PM CDT, 53 minutes earlier.
Area forecast discussion, Mar 28, 12:46 PM CDT, 53 minutes before
Area Forecast Discussion National Weather Service Norman OK 1246 PM CDT Tue Mar 28 2017 .DISCUSSION... 18Z TAFs. && .AVIATION... Widespread stratus with generally MVFR ceilings will continue. There are the scattered showers and thunderstorms across west central and northwest Oklahoma will continue to move north, with additional and more widespread thunderstorms developing late this afternoon and tonight and moving through the area. Severe weather looks likely across portions of the area, especially in the southwest. && .PREV DISCUSSION... /issued 643 AM CDT Tue Mar 28 2017/ DISCUSSION... The 12Z aviation discussion follows.... AVIATION... Surface low pressure, centered near the southeast corner of New Mexico at 1130Z, will move northeast today, while an upper-level wave advances east from Arizona and New Mexico. Low-level moisture will increase through the day, with lowering ceilings, a few areas of restricted visibility this morning, and some strong thunderstorms this afternoon. There may be a few showers or thunderstorms this morning, as well, but these would be less intense, and have higher cloud bases. As the cyclone wraps up over west Texas, several rounds of thunderstorms are expected across Oklahoma and north Texas. The first will probably be the most intense, and is likely to form into a solid line of strong storms around 29/0200 or so, as it moves through KOKC/KOUN and vicinity, then advances east from there. Confidence in timing of storms/ceilings/etc. is moderate through 29/0000Z, then decreases to low thereafter. CmS PREV DISCUSSION... /issued 349 AM CDT Tue Mar 28 2017/ DISCUSSION... An upper-level shortwave trough over the western United States will advance slowly east today, as low-level moisture is drawn back north into Oklahoma and north Texas. Elevated warm-air advection in advance of the trough will likely set off a few showers and thunderstorms this morning over western Oklahoma and adjacent parts of Texas. While there is a possibility that some of these storms may be severe, the main risk of severe storms will come this afternoon, evening, and into the overnight hours. Short-range models suggest that supercell storms that form this afternoon over southwest Oklahoma and western north Texas will merge into a line of storms, and this line will then move east across central and eastern Oklahoma late this evening and overnight. The upper-level wave will depart to the east tomorrow/tomorrow night, but not before supporting another high chance of thunderstorms over much of Oklahoma and possibly north Texas. A few of these storms may be severe over the eastern half or so of Oklahoma. Rain chances finally end Thursday evening, only to return again Friday evening, as another storm system advances toward the southern Plains. Again, a few severe storms will be possible on Saturday. For this morning, some fog is likely across parts of Oklahoma, mainly near a line from Woodward to Oklahoma City, but the fog should not last more than a few hours, and only isolated areas of dense fog are expected. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 66 57 74 48 / 50 90 60 50 Hobart OK 62 52 72 45 / 80 70 40 40 Wichita Falls TX 71 57 76 49 / 70 80 30 30 Gage OK 58 48 62 41 / 80 80 70 50 Ponca City OK 68 59 71 46 / 20 90 70 50 Durant OK 75 63 74 52 / 20 90 70 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. &&
Hazardous weather outlook, Mar 28, 11:52 AM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1152 AM CDT Tue Mar 28 2017 OKZ004>048-050>052-TXZ083>090-291700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1152 AM CDT Tue Mar 28 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is a Moderate Risk of severe thunderstorms across portions of southwestern Oklahoma and all of western north Texas. An Enhanced Risk surrounds the Moderate Risk, and extends along and south of I40. A Slight Risk covers much of the rest of Oklahoma. Location... The Moderate Risk area is south of a line from Hollis, to Meers, to Duncan, and west of a line from Duncan to Bellevue Texas. This includes all of western north Texas. The Enhanced Risk area is generally bounded by I40 north of the Moderate Risk, and extends south of a line from near Chandler to Erick. The Slight Risk area is south of a line from near Ponca City, to Enid, to Arnett. Timing... The most likely time for severe storms will be from 4 PM to 2 AM. Impacts... Large hail up to the size of tennis balls and damaging wind gusts in excess of 70 mph will be the main hazards. Tornadoes will also be possible, especially across portions of western north Texas and southwestern Oklahoma. Discussion... A few elevated strong to severe storms will continue to move northward across western and northwestern Oklahoma through early this afternoon. Some hail up to the size of quarters will be possible with these storms. Additional thunderstorm development is expected to occur by mid to late afternoon along and ahead of a dryline across western north Texas. Thunderstorms are expected to remain more isolated across western north Texas into far southwestern Oklahoma this afternoon and evening. Modest instability and wind shear will be favorable for supercell thunderstorms capable of producing destructive hail, damaging wind gusts and tornadoes. By tonight, the storms are expected to develop into several line segment, bowing structures that will pose primarily a damaging wind threat during the late evening hours as they quickly move east and northeast across south central and central Oklahoma. However, the potential for large hail and a tornado or two will continue to exist. .Heavy rain... Heavy rainfall will be likely across much of the area late today and tonight. The most likely area for heavy rainfall will be along the I44 corridor. Localized flash flooding will be possible. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations from late this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... There is a Slight Risk of severe thunderstorms Wednesday, mainly east of I-35 during the afternoon hours. Thunderstorm chances will then continue each day through Monday. Severe thunderstorm chances will return Saturday. .Heavy rainfall... Heavy rainfall will be possible Wednesday across southeast Oklahoma. Flooding will be possible. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Mar 28, 10:27 AM CDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1027 AM CDT TUE MAR 28 2017 OKZ021-022-034-035-281600- Kiowa OK-Washita OK-Beckham OK-Greer OK- 1027 AM CDT TUE MAR 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kiowa...southwestern Washita...east central Beckham and northeastern Greer Counties Until 1100 AM CDT... AT 1025 AM CDT, two strong thunderstorms were located near Hobart and just south of Retrop, moving north at 35 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 40 MPH... Locations impacted include... Elk City, Hobart, Cordell, Burns Flat, Sentinel, Dill City, Lone Wolf, Rocky and Retrop. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe weather is not expected and no warnings are anticipated at this time. && LAT...LON 3535 9883 3494 9892 3502 9942 3537 9943 TIME...MOT...LOC 1525Z 183DEG 30KT 3504 9913 03
Special weather statement, Mar 28, 10:59 AM CDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1059 AM CDT TUE MAR 28 2017 OKZ016-022-281645- Washita OK-Custer OK- 1059 AM CDT TUE MAR 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR north central Washita and central Custer Counties Until 1145 AM CDT... AT 1057 AM CDT, a strong thunderstorm was located 4 miles east of Burns Flat, moving north at 45 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 40 MPH... Locations impacted include... Clinton, Cordell, Burns Flat, Arapaho, Dill City, Custer City, Butler, Bessie, Foss, Foss Reservoir and Stafford. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe weather is not expected and no warnings are anticipated at this time. && LAT...LON 3525 9899 3528 9920 3581 9921 3581 9886 TIME...MOT...LOC 1557Z 182DEG 41KT 3537 9910 03
Special weather statement, Mar 28, 12:35 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1235 PM CDT TUE MAR 28 2017
OKZ015-016-281800-
Dewey OK-Custer OK-
1235 PM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR Dewey and northeastern Custer
Counties Until 100 PM CDT...
AT 1232 PM CDT, two strong thunderstorms were located near Custer
City and Putnam, moving north at 35 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Locations impacted include...
Taloga, Thomas, Seiling, Custer City, Oakwood, Putnam, Cestos, Fay,
northwestern Canton Lake and Hucmac.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3560 9880 3579 9921 3616 9923 3616 9864
3579 9864
TIME...MOT...LOC 1732Z 199DEG 32KT 3571 9884
03Special weather statement, Mar 28, 1:30 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 130 PM CDT TUE MAR 28 2017 OKZ010-011-015-281900- Major OK-Woodward OK-Dewey OK- 130 PM CDT TUE MAR 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR western Major...southeastern Woodward and north central Dewey Counties Until 200 PM CDT... AT 128 PM CDT, a strong thunderstorm was located near Seiling, moving north at 40 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Locations impacted include... Seiling, Chester, Quinlan, Cestos and Bouse Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe weather is not expected and no warnings are anticipated at this time. && LAT...LON 3609 9889 3611 9911 3657 9913 3645 9879 TIME...MOT...LOC 1828Z 191DEG 36KT 3617 9899 03
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 10:27 AM CDT | Special Weather Statement | OUN | Washita | 33 min |
| Mar 28, 10:59 AM CDT | Special Weather Statement | OUN | Custer, Washita | 46 min |
| Mar 28, 12:35 PM CDT | Special Weather Statement | OUN | Dewey | 25 min |
| Mar 28, 1:30 PM CDT | Special Weather Statement | OUN | Woodward | 30 min |
| Mar 28, 2:09 PM CDT | Special Weather Statement | OUN | Major, Woods | 51 min |
| Mar 28, 5:50 PM CDT | Special Weather Statement | OUN | Caddo, Kiowa | 25 min |
| Mar 28, 6:04 PM CDT | Special Weather Statement | OUN | Roger Mills | 26 min |
| Mar 28, 6:17 PM CDT | Special Weather Statement | OUN | Caddo, Kiowa, Washita | 28 min |
| Mar 28, 6:26 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Harmon | 38 min |
| Mar 28, 6:41 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 49 min |
| Mar 28, 6:46 PM CDT | Special Weather Statement | OUN | Kiowa | 29 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.